Amphiphilic Membranes With Controlled Mesh Dimensions For Insulin Delivery

Title

Amphiphilic Membranes With Controlled Mesh Dimensions For Insulin Delivery

Creator

Kennedy J P; Fenyvesi G; Levy R P; Rosenthal K S

Publisher

Macromolecular Symposia

Date

2001
2001-06

Description

A series of amphiphilic networks (membranes), consisting of hydrophilic poly(N,N-dimethylacrylamide) (PDMAAM) main chains crosslinked by hydrophobic telechelic polyisobutylene di- and trimethacrylates (MA-PIB-MA or circle divide (PEB-MA)(3)) have been synthesized and used for the preparation of thin-walled tubules suitable for the immunoisolation of porcine islets. The molecular weight cut-off (MWCO) ranges, insulin and glucose diffusion coefficients and permeabilities of various membranes have been determined. The molecular weight of the PDMAAM moiety between two hydrophobic crosslinking points M-c,M-hydrophilic) controls permeability, which in turn can be controlled by synthesis conditions. The strengths and elongations of water-swollen membranes crosslinked with circle divide (PIB-MA)(3) are superior by a factor of about two to those prepared with MA-PIB-MA. Based on the values from these experiments, a well-defined membrane prepared with circle divide (PEB-MA)(3) was selected and used to encapsulate porcine islet cells. Gratifyingly, the encapsulated islet cells remain functional and viable, and cells within the tubule release insulin upon glucose challenge. These in vitro experiments are sufficiently promising to encourage us to continue our studies to develop a bioartificial pancreas.

Subject

immunosuppression; islets; networks; Polymer Science; porcine; release; xenotransplantation

Identifier

n/a

Format

Journal Article or Conference Abstract Publication

URL Address

n/a

Search for Full-text

Users with a NEOMED Library login can search for full-text journal articles at the following url: https://libraryguides.neomed.edu/home

Rights

Article information provided for research and reference use only. All rights are retained by the journal listed under publisher and/or the creator(s).

Pages

57-66

Volume

172

Citation

Kennedy J P; Fenyvesi G; Levy R P; Rosenthal K S, “Amphiphilic Membranes With Controlled Mesh Dimensions For Insulin Delivery,” NEOMED Bibliography Database, accessed September 24, 2021, https://neomed.omeka.net/items/show/10446.

Social Bookmarking